Log in
Thyroid UK
91,856 members106,121 posts

Daughter feeling poorly

Hi everyone, I am new on here and posting for my 30 year old daughter. She feels very poorly on levothyroxine 25mcg. She has pins and needles in arms, joint pain, tired all the time, heavy periods, constipation, stomach upset, feeling cold, sweating with exertion, hair falling out, black circles under eyes. She was diagnosed hypothyroid in 2012 and GP recently advised her to reduce from 125mcg to 25mcg. Endo is shocked by this because he preferred her results on the 125mcg. Advice welcome. Thank you x

25mcg levothyroxine (DEC 2017)

TSH 4.66 (0.2 - 4.2)

FT4 14.8 (12 - 22)

FT3 3.3 (3.1 - 6.8)

TPO ANTIBODY 671 (<34)

TG ANTIBODY 533.2 (<115)

18 Replies
oldestnewest

Edited - Your daughter has Hashimotos and why is her TSH out of range? She needs a dose increase immediately.

Reply

Added, thank you

Reply

There is a Pulse article obtainable from Dionne - tukadmin@thyroiduk.org which explains that levo should be increased until TSH is 1 or under. This should be given to the GP treating her.

Your daughter should have her vitamin D, ferritin, folate and vitamin B12 tested as frequently those with Hashimotos are deficient in one or all of these. If the GP refuses to test them then do it privately. Once it is done get the results and ranges, and post a new thread to check they are optimal not just in range. The NHS will only treat if results are below range.

In addition it would help if your daughter went completely gluten free and took up to 200mcg of selenium per day. This is to decrease antibodies and the body attacking the thyroid. However doctors do not know this so there is no point discussing this with them as they will think you are a crackpot.

Any advice given here be relayed to doctors as coming from the Thyroid UK a charity for those with thyroid disorders recommended by NHS Choices. DO NOT say it came off the internet.

Reply

Thank you, she supplements B12, folate, vit D and iron all on the NHS. She had bloods done for these 3 weeks ago.

Reply

GP shouldn't be interfering and a dose reduction from 125 to 25 is dreadful, she needs to follow her Endo and increase her dose back up and ignore the GP !

Reply

She told the GP the endo is in charge of her dose and the GP said he is not doing a very good job so reduced it.

She spoke to the endo about what the GP had done. The endo has told her he will try to put a stop to this chopping and changing.

Reply

I should hope so and change your GP if you can (put in a complaint anyway) - that one is dangerous.

Reply

Juliej66,

Your daughter's GP has no right to interfere with her endocrinologist's treatment plan. Endo should write to her GP telling GP what dose your daughter is to take and tell GP to butt out. My endo would go ballistic if my GP altered my thyroid medication without consulting first.

1 like
Reply

Thank you, the endo did write to the GP and the GP still changed the dose saying the endo is clearly not doing his job properly if he is allowing her to have a TSH of 0.03 (0.2 - 4.2)

Reply

JulieJ66,

Endo needs to complain to the senior partner at your daughter's practice. GP doesn't know what s/he is doing.

Reply

No the GP doesn't know what they're doing at all. The endo will write a strongly worded letter I am sure, he's very direct and to the point.

1 like
Reply

TSH is largely irrelevant on Thyroid replacement hormone, especially with Hashimoto's

If she has low vitamins especially this causes low TSH, high FT4 and poor conversion

What are her recent vitamin results and ranges

How long has she been on just 25mcg ? She needs immediate 25mcg dose increase retesting in 6 weeks. Further 25mcg dose increase and retesting until TSH is back around one and FT4 towards top of range and FT3 at least half way in range

Highly likely her vitamin levels are dire on only 25mcg Levo

Is she on strictly gluten free diet?

Typical post With Low vitamins causing low TSH high FT4 - endo insists on dose reduced

healthunlocked.com/thyroidu...

healthunlocked.com/thyroidu...

Low vitamins due to under medication

healthunlocked.com/thyroidu...

Hashimoto's affects the gut and leads to low stomach acid and then low vitamin levels

Low vitamin levels stop Thyroid hormone working

Poor gut function can lead leaky gut (literally holes in gut wall) this can cause food intolerances. Most common by far is gluten

According to Izabella Wentz the Thyroid Pharmacist approx 5% with Hashimoto's are coeliac, but over 80% find gluten free diet helps significantly. Either due to direct gluten intolerance (no test available) or due to leaky gut and gluten causing molecular mimicry (see Amy Myers link)

But don't be surprised that GP or endo never mention gut, gluten or low vitamins. Hashimoto's is very poorly understood

Changing to a strictly gluten free diet may help reduce symptoms, help gut heal and slowly lower TPO antibodies

Ask GP for coeliac blood test first

thyroidpharmacist.com/artic...

thyroidpharmacist.com/artic...

amymyersmd.com/2017/02/3-im...

chriskresser.com/the-gluten...

scdlifestyle.com/2014/08/th...

drknews.com/changing-your-d...

Reply

Thank you, she has been on 25 for 4 months. Will post vitamin and mineral levels when she gets them. Should be this afternoon. Endo suspects she has coeliac so not gluten free.

Reply

If coeliac test comes back negative then she still needs to go gluten free to see if it helps

Majority find it does

Push for endoscopy ASAP, should be six weeks max. Have heard of some patients waiting months.

Private endoscopy is about £1200

Reply

The GP is clearly not doing a very good job ! The Endo needs to sort it out so it doesn't happen again and your daughter should see a different GP, one who knows about thyroid treatment.

1 like
Reply

The endo I am sure will write a strongly worded letter. He doesn't beat about the bush!

1 like
Reply

Your daughter may have to change GPs practices as unfortunately GPs can and do interfere with specialists treatment plans - that is until something goes really wrong.

Reply

Your daughter needs to insist that only her endocrinologist changes her dose

Reply

You may also like...